Bolte, Jérôme, Sabach, Shoham, Teboulle, Marc and Vaisbourd, Y. (2018) First order methods beyond convexity and Lipschitz gradient continuity with applications to quadratic inverse problems. SIAM Journal on Optimization, 28 (3). pp. 2131-2151.

[thumbnail of nolips-ncxv-siopt.pdf]
Download (388kB) | Preview
Identification Number : 10.1137/17M1138558


We focus on nonconvex and nonsmooth minimization problems with a composite objective, where the differentiable part of the objective is freed from the usual and restrictive global Lipschitz gradient continuity assumption. This longstanding smoothness restriction is pervasive in first order methods (FOM), and was recently circumvent for convex composite optimization by Bauschke, Bolte and Teboulle, through a simple and elegant framework which captures, all at once, the geometry of the function and of the feasible set. Building on this work, we tackle genuine nonconvex problems. We first complement and extend their approach to derive a full extended descent lemma by introducing the notion of smooth adaptable functions. We then consider a Bregman-based proximal gradient methods for the nonconvex composite model with smooth adaptable functions, which is proven to globally converge to a critical point under natural assumptions on the problem's data. To illustrate the power and potential of our general framework and results, we consider a broad class of quadratic inverse problems with sparsity constraints which arises in many fundamental applications, and we apply our approach to derive new globally convergent schemes for this class.

Item Type: Article
Language: English
Date: 2018
Refereed: Yes
Divisions: TSE-R (Toulouse)
Site: UT1
Date Deposited: 18 Sep 2018 10:40
Last Modified: 02 Apr 2021 15:58
OAI Identifier:
View Item


Downloads per month over past year